Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Jacksonville, FL

August 20, 2002Appling County, Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 20, 2002, 4:43 PM EDT for Appling County, Wayne County, Georgia. It was in force for 7 days. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 4:43 PM EDT (20:43 UTC)
Expired
Aug 27, 2002, 4:30 PM EDT
In force
7 days
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Appling County, GA, Wayne County, GA

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:00 PM EDTThunderstorm WindJesup, GALarge trees down along Meadowwood Drive.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 20, 2:35 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT TUE AUG 20 2002

CURRENTLY...A LARGE AREA OF RAIN WITH EMBEDDED TSTORMS LINGERS
ACROSS OUR SOUTHERN FL ZONES WITH MOSTLY CLOUDY CONDITIONS
ELSEWHERE. THE CONVECTION HAS FIRED SOUTH OF A MID LVL TROUGH THAT
EXTENDS FROM THE ATLANTIC SEABOARD SW INTO THE NORTHERN GOMEX. SHORT
WAVES IN THE BASE OF THE TROUGH WILL MOVE W-SW OVER S GA AS THE UPR
HIGH BUILDS N AND E OVER THE EASTERN U.S. TONIGHT. A SFC TROUGH WAS
NOTED JUST NORTH OF THE MID LVL FEATURE THROUGH CENTRAL GA. CURRENT
TEMPS ARE MOSTLY IN THE LOWER 80S...WITH MID 70S REPORTED ALONG THE
COAST.

TONIGHT...MID LVL HIGH BUILDS OVER THE TN VALLEY ADVECTING MOST MID
LVL ENERGY WESTWARD AS THE CURRENT MID LVL TROUGH THAT EXTENDS ALONG
THE FL-GA BORDER WEAKENS. THUS EXPECT PRECIP TO DIMINISH OVERNIGHT
AND CLOUD COVER TO BECOME PARTLY CLOUDY OVER MUCH OF THE AREA. WILL
MONITOR RADAR TRENDS FOR EVENING PRECIP...WILL BE SLIGHT AT MOST.
THE EXCEPTION FOR EVENING WORDING WILL BE SOME POSSIBLE EARLY MORN
SHRA ACROSS THE WESTERN AND SOUTHERN FL ZONES IN LOW LVL CONVERGENT
BANDS...SO MAY KEEP MO CLOUDY WORDING AND SLIGHT CHC THROUGHOUT
TONIGHT THERE.

WED & WED NIGHT...MID AND UPR LVL RIDGE BUILDS OVER THE MID ATLANTIC
REGION WITH A DIFFUSE WEAKENING TROUGH EXTENDING OVER CENTRAL GA.
THE SFC RIDGE AXIS ACROSS FL BEGINS TO BUILD NORTH BRINGING LOW LVL
S-SE FLOW TO THE AREA. THE GREATEST INSTABILITY WILL BE IN TWO MAIN
AREAS WED AFTN. THE FIRST IS ACROSS S GA WHERE VORT LOBES ALOFT WILL
ADVECT WESTWARD ON THE SOUTHSIDE OF THE MID LVL HIGH. THE SECOND
AREA IS ACROSS MAINLY CENTRAL FL WHERE THE SEA BREEZE COLLISION IS
FAVORED. DRYING BEGINS TO FUNNEL OVER COASTAL AREAS LATE WED AS SFC
RIDGE BEGINS TO BUILD OVER THE REGION FROM THE NORTH. CHC POPS
WARRANTED FOR ALL ZONES AND SLIGHT CHC FOR EVENING CONVECTION.

THU THROUGH FRI...DRIER AND MORE STABLE AIR MOVING OVER THE FORECAST
AREA FROM THE NORTH AS THE UPR & MID LVL HIGHS POSITION OVER THE
SOUTHEAST U.S.  H5 TEMPS WARM TO -4 TO -5 AS MID LVL ENERGY
DIMINISHES OVER THE AREA. SFC HIGH BUILDS OVER THE SOUTHEAST
BRINGING LIGHT E-SE FLOW TO THE AREA. WILL WORD FOR CHC POPS THU
WITH HIGHER POPS OVER WESTERN AND SOUTHERN FL ZONES. SLIGHT CHC FOR
GA FRI GIVEN STACKED RIDGING...AND 30% EAST FL ZONES WITH 40% FOR
SOUTHERN AND WESTERN FL ZONES.

EXTENDED...MID LVL HIGH SHIFTS S OVER FL WITH UPR LVL DYNAMICS
CONSEQUENTLY WELL SOUTH OF THE FORECAST AREA SAT. SFC RIDGE EXTENDS
THROUGH N FL BRINGING A VERY LIGHT SFC FLOW...ALLOWING TEMPS TO WARM
TO LOWER 90S WITH SEA BREEZE COLLISIONS MAINLY ACROSS THE CENTRAL
PENINSULA THROUGH THE WEEKEND. WITH LITTLE MEAN LAYER MOISTURE
ALOFT...WILL WORD THE WEEKEND FOR SLIGHT CHC POPS AND WARMER THAN
CLIMO TEMPS. MON MEAN LAYER MOISTURE INCREASES ACROSS GA AHEAD OF
APPROACHING SFC FRONT COLD FRONT WITH SOUTHERLY FLOW OVER THE AREA.
CHC POPS MON & TUE AS FLOW BECOMES STRONGER AND MOISTURE INCREASES.

MARINE...NO HEADLINES NOR MAJOR CHANGES PLANNED. BUOYS REPORT
RELATIVELY LIGHT S-SW WINDS WITH 41008 08G11KTS AND 41012 REPORTING
NEAR CALM CONDITIONS ATTM. SEAS 1-2 FT ALONG THE COAST.

PRELIM CCF
AMG TT 072/091 071/091 092 24252
SSI TT 076/088 076/089 076 24242
JAX TT 073/090 072/091 072 24242
SGJ TT 073/088 072/089 073 24342
GNV TT 072/090 071/090 071 24352
OCF TT 072/090 071/090 071 24352

.JAX...
.GA...NONE.
.FL...NONE.

BROYLES/CARROLL

In the hours before

Special weather statement, Aug 20, 11:55 AM EDT, 4 hours 48 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202230-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EDT TUE AUG 20 2002

...THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...
...LOCALLY HEAVY RAINFALL POSSIBLE...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. STORM MOTION WILL BE A SLOW DRIFT TO THE
EAST. THIS SLOW STORM MOTION WILL ALLOW FOR VERY HEAVY RAINFALL IN
SOME AREAS...WITH LOCALIZED FLOODING POSSIBLE. RAINFALL AMOUNTS OF 2
TO 3 INCHES ARE LIKELY IN SOME AREAS...ESPECIALLY SOUTH OF A SAINT
AUGUSTINE TO GAINESVILLE LINE. FREQUENT CLOUD TO GROUND LIGHTNING
WILL ALSO OCCUR.

A FEW STORMS WILL BE STRONG THIS AFTERNOON. HOWEVER...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.